Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Why am I feeling panic and having heavy feeling in my chest despite taking xanax for anxiety?

User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1839 Questions
Question
I did not use citalopram as I was concerned it raises prolactin levels in blood. I am now on xanax 3 times a day, but actually i only take two morning and night. It did help 70% in controlling the anxiety but it did not take the fear away. I start feeling panic once i take it and after half an hour the symptoms go away. yet i feel unease, strange heavy feeling on my chest, as if unable to breath. I feel heavy, dizzy, and unable to concentrate. the dr said i need to use it regularly until it shows its effect
Posted Sat, 25 Jan 2014 in Mental Health
 
 
Answered by Dr. Ashish Mittal 22 hours later
Brief Answer: Citalopram or Mirtazapine is better option Detailed Answer: Hello, Thanks for your query. Xanax is used only for short term control of anxiety symptoms. In long term patient develops tolerance and dependance on it with exacerbation of anxiety. In long term and better control of anxiety SSRIs are better. Citalopram is not linked to a significant increase in prolactin levels. Highest incidence of SSRI-associated hyperprolactinemia is for sertraline, followed by fluoxetine, paroxetine, and fluvoxamine. Other option in your treatment is Mirtazapine which do not not associated with increase prolactine level in several clinical trials. I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups. Wish you good health. Regards, http://bit.ly/Dr-Ashish-Mittal
Above answer was peer-reviewed by
 
Follow-up: Why am I feeling panic and having heavy feeling in my chest despite taking xanax for anxiety? 2 days later
Thanks for your response. Xanax is .25 mg it is almost 10 days since I start using it, sometimes half a pill sometimes a full pill but not exceeding twice a day. I really as mentioned don't think it controls the anxiety 100%. I saw a psychiatrist and prescribed Venlift XR (am not sure of its chemical name). I told him am considered about possible interaction with Tamoxifen and he said only on higher doses (he gave me 75 mg). My questions are: 1. Should I go for Venlift and is it true it does not interact only on higher does, or should I go for Citalopram. 2. The problem is I saw 3 psychiatrists till now and each one is giving me a different medication and tells me about the bad side effects of the medication prescribed by the other doctor!!! 3. What about stopping Xanax do I stop immediately? What about withdrawal symptoms. 4. My psychologist advised that I use Xanax as the only available option with less side effects specially that it does not interact with Tamoxifen, and that I should use the does as prescribed 3 times a day, but I am concerned that it is not showing effect and I think my panic and anxiety are sever. Recently I have been experiencing muscle tension, rapid heart beat, dry mouth, great fear, loosing control, feeling as if going crazy, want to scream, cry allot, loosing hope, feeling restless. So would cognitive therapy help ? 5. I am a very smart person and like to rationalize things, can I use positive thinking and would it help in my case or it is a must to take SSRI. Just forgot to add: 6. Why is the anxiety always at its peak during the morning. This is what I had observed that my anxiety is at its peak during the morning and in the afternoon it goes away. 7. Are there any home remedies or things (apart from Johns Wart) that I could take. Is coffee, and tea increase anxiety or help reduce them. 8. What about exercise in my case, does it work or it should only be medications. Is Yoga or walking good. 9. My symptoms mimic heart disease, I saw a Dr who explained this to me, but those symptoms are very bothersome.
 
 
Answered by Dr. Ashish Mittal 19 hours later
Brief Answer: Hi Detailed Answer: Hello again, Thanks for follow up. 1. Should I go for Venlift and is it true it does not interact only on higher does, or should I go for Citalopram. 2. The problem is I saw 3 psychiatrists till now and each one is giving me a different medication and tells me about the bad side effects of the medication prescribed by the other doctor!!! Answer: That I already answered. You can choose citalopram or mirtazapine in my opinion. Treatment choice differ doctor to doctor. Try to follow one psychiatrist advise only otherwise you will become more confuse. 3. What about stopping Xanax do I stop immediately? What about withdrawal symptoms. Answer: As you are already having anxiety it is better to continue it for 2-3 more weeks then taper it slowly to avoid withdrawal. Same time start citalopram or mirtazapine. 4. My psychologist advised that I use Xanax as the only available option with less side effects specially that it does not interact with Tamoxifen, and that I should use the does as prescribed 3 times a day, but I am concerned that it is not showing effect and I think my panic and anxiety are sever. Recently I have been experiencing muscle tension, rapid heart beat, dry mouth, great fear, loosing control, feeling as if going crazy, want to scream, cry allot, loosing hope, feeling restless. So would cognitive therapy help ? Answer: You are having severe symptoms of anxiety. There is need for long term treatment. You can start cognitive therapy along with medical treatment which will improve treatment response. 5. I am a very smart person and like to rationalize things, can I use positive thinking and would it help in my case or it is a must to take SSRI. Answer: Hope you are already using positive thinking approach. Considering severity of symptoms it is better to start medical treatment along with use of positive thinking. 6. Why is the anxiety always at its peak during the morning. This is what I had observed that my anxiety is at its peak during the morning and in the afternoon it goes away. Answer: Morning worsening of anxiety can occur due to: poor sleep quality and weaning of effect of evening dose of xanax. 7. Are there any home remedies or things (apart from Johns Wart) that I could take. Is coffee, and tea increase anxiety or help reduce them. 8. What about exercise in my case, does it work or it should only be medications. Is Yoga or walking good. Answer: Following simple measures will help you to some extent: -Healthy diet: Milk and fruits in diet. -Daily morning brisk walk atleast for 30 minutes. -Do not use caffeine (tea, coffee and cold drink) -Stop substance use like alcohol (If present in your case) -Breathing exercise, yoga and meditation (which you can learn from some nearby expert) 9. My symptoms mimic heart disease, I saw a Dr who explained this to me, but those symptoms are very bothersome. Answer: Many anxiety symptoms mimic symptoms of cardiac illness. Although cardiac illness less likely but you can consult cardiologist to rule it out. Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful. Wish you good health. Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor